Please use this identifier to cite or link to this item:
Scopus Web of Science® Altmetric
Type: Journal article
Title: Theoretical model for roughness induced opening of cracks subjected to compression and shear loading
Author: Kotooussov, A.
Bortolan Neto, L.
Rahman, S.
Citation: International Journal of Fracture, 2011; 172(1):9-18
Publisher: Kluwer Academic Publ
Issue Date: 2011
ISSN: 0376-9429
Statement of
Andrei Kotousov, Luiz Bortolan Neto and Sheik S. Rahman
Abstract: The phenomenon of roughness induced opening or slip opening is well known in rock mechanics and relates to a crack (or rock joint) behaviour under compression and shear. It has been widely utilised in tight gas and coal bed methane industries to increase the permeability of geological reservoirs during hydraulic stimulations and has recently been extended to geothermal energy technologies for successful harnessing the thermal energy from hot rocks. However, this phenomenon is still poorly understood; and only several semi-empirical equations are currently available in the literature to predict values of the slip openings. In this paper new mechanical and mathematical models of the roughness induced opening are suggested. A computational approach based on the distributed dislocation technique was implemented to analyse various coupled effects. The focus of this paper is on stress analysis of a straight crack with rough faces located in an infinite impermeable body. The crack is subjected to remote normal and shear loading and a uniform fluid pressure applied inside the crack. The developed model can further be extended to investigate many other interesting and practically important problems such as analysis of fracture initiation in natural faults subjected to fluid pressure, residual opening after releasing the fluid pressure or permeability changes associated with hydraulic stimulations.
Keywords: Roughness induced crack opening; Rock mechanics; Slip opening; Distributed dislocation technique; Distributed spring model; Stress intensity factor; Gauss–Chebyshev quadrature method
Rights: © Springer Science+Business Media B.V. 2011
RMID: 0020115519
DOI: 10.1007/s10704-011-9642-6
Appears in Collections:Mechanical Engineering publications
Materials Research Group publications

Files in This Item:
There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.